Why Tylenol dose matters for kids


Acetaminophen and children: Why dose matters

An acetaminophen overdose is serious — and it can happen more easily than you might think. Here’s how to protect your child.

By Mayo Clinic Staff

Acetaminophen (Tylenol, others) has long been used to lower fever and ease pain in children. It’s effective and sold without a prescription. But giving a child too much of this medicine can be harmful. It can cause a serious health concern called an acetaminophen overdose. Here’s what you need to know about acetaminophen overdoses and children.

What might cause an acetaminophen overdose?

An acetaminophen overdose can happen fast. Situations that could lead you to give your child too much acetaminophen include the following:

  • You’re in a hurry. If you rush, you might misread the instructions on the acetaminophen label. Or you might not carefully measure the medicine. It’s also possible to give two doses too close together. That could happen if you don’t realize that another caregiver already has given your child a dose.
  • You combine medicines. If your child has various cold symptoms, your instinct might be to combine acetaminophen with another over-the-counter medicine. If the other medicine contains acetaminophen, this can result in a dangerously high dose. Also, do not give cough and cold medicines to children younger than age 6. These medicines may cause serious side effects.
  • You use the wrong version. You might cause an overdose if you give your child adult acetaminophen instead of a children’s version.
  • You decide that more is better. If you don’t think the recommended dose of acetaminophen helped enough, you might wonder if you should raise the dose. Or you might wonder if you should give the medicine more often. Don’t take either step. Giving higher or more-frequent doses of acetaminophen can cause an accidental overdose.
  • Your child mistakes the medicine for candy or juice. Acetaminophen comes in tablet, capsule and liquid forms. Overdoses often happen when a child mistakes acetaminophen for something safe to eat or drink. This can happen when an adult leaves the bottle open or within a child’s reach after using medicine.

What are the recommended acetaminophen doses?

If you give your child acetaminophen, read the product label carefully. It can help you figure out the correct dose based on your child’s current weight. In general, doses can be given every four hours. But do not give a child acetaminophen more than five times in 24 hours.

What happens if the acetaminophen dose is too much?

Too much acetaminophen can cause stomach irritation within hours. And it can cause liver damage within a few days.

Early symptoms of an acetaminophen overdose can include:

  • Upset stomach or vomiting.
  • Drowsiness and lack of energy or alertness, also called lethargy.
  • Pain in the right upper part of the stomach area.

Get help if you notice these symptoms or if you’re worried that a child may have an acetaminophen overdose.

Contact your local poison center or seek emergency care. You also may have access to a poison help line, such as Poison Help at 800-222-1222 in the United States.

If you can, note the strength or concentration of acetaminophen in the product. This information can help poison control or the emergency responders assess your child. If you seek medical help, take the medicine bottle with you.

In the hospital, a child with an acetaminophen overdose gets a blood test. The test is done to find out if the amount of acetaminophen in the blood is toxic. If needed, medicine called an antidote might be given to reverse the effects of the acetaminophen.

How can you help prevent an acetaminophen overdose?

Before you give your child acetaminophen, ask yourself whether your child needs it. Fever is part of the body’s defense against infections. So the purpose of using medicines for fever is to provide comfort rather than to get rid of the fever.

If you give your child acetaminophen, use these tips to help prevent an overdose:

  • Know your child’s current weight. Follow the directions and weight-based dose recommendations printed on medicine labels.
  • Use the measuring device that comes with your child’s medicine. Don’t use household teaspoons to measure liquid acetaminophen because they can vary in size.
  • Don’t give your child acetaminophen when your child is taking other medicines that contain acetaminophen.
  • Don’t give your child adult versions of acetaminophen.
  • Securely replace child-resistant caps after using medicine.
  • Store all medicine in its original container. Keep it out of your child’s reach and sight.

Careful use of acetaminophen and prompt treatment in case of an overdose can help prevent serious problems.

 

Children’s health information and parenting tips to your inbox.

Sign-up to get Mayo Clinic’s trusted health content sent to your email. Receive a bonus guide on ways to manage your child’s health just for subscribing. Click here for an email preview.

To provide you with the most relevant and helpful information, and understand which information is beneficial, we may combine your email and website usage information with other information we have about you. If you are a Mayo Clinic patient, this could include protected health information. If we combine this information with your protected health information, we will treat all of that information as protected health information and will only use or disclose that information as set forth in our notice of privacy practices. You may opt-out of email communications at any time by clicking on the unsubscribe link in the e-mail.


.



Source link